Join the Conversation
To find out more about Facebook commenting please read the Conversation Guidelines and FAQs
Health Department warns of lethal heroin laced with animal sedative
The state Department of Health is warning Pennsylvania residents and first-responders that a new type of heroin laced with carfentanil is causing overdoses and deaths in neighboring states and could soon make its way here.
According to a release from the department, carfentanil is one of the most potent opioids in existence, 10,000 times stronger than morphine and 100 times more powerful than fentanyl. It is used often as a tranquilizer for large animals, such as elephants.
"It is unsafe for human use, and even a very small dose can be lethal," the release states.
First-responders and health professionals are asked to use extreme caution when treating someone suspected of taking the drug or encountering the drug itself. Carfentanil is absorbed through skin contact, inhalation, oral exposure or ingestion, according to the release.
Because it is not meant for humans, there have not been studies on how effective naloxone would be in reversing the effects of carfentanil. Naloxone is a medication that reverses overdoses of heroin and other opioids.
Heroin laced with carfentanil is suspected to have contributed to 174 overdoses in Cincinnati in just six days, according to the release.
No overdoses from carfentanil-laced heroin had been confirmed in Pennsylvania as of last week, the news release said. The same was true Tuesday following the three-day holiday weekend.
"We have not had any deaths related to a carfentanil-laced heroin overdose over the weekend," Department of Health spokeswoman April Hutcheson said.
— Reach Christopher Dornblaser at firstname.lastname@example.org or on Twitter at@YDDornblaser.